Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 6, NWS Missoula, MT

June 12, 2013Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 12, 2013, 11:44 PM MDT for Powell County, Montana. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2013, 11:44 PM MDT (05:44 UTC)
Expired
Jun 13, 2013, 12:15 AM MDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Powell County, MT

The radar

The Great Falls radar (KTFX), 122 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:53 PM MDTHAIL 11 Wnw Elliston, MTHAIL BEGAN AT 11:45PM MDT, LASTED 10 MINUTES; QUARTER-SIZE HAIL FELL IN LAST FEW MINUTES OF EVENT. HAIL DURATION 2 MINUTES
Jun 12, 11:58 PM MDTHAIL 1.51 Ese Elliston, MTROOF DAMAGE TO HOUSE AND EXTENSIVE DAMAGE TO CAMPER. HAIL DURATION 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS55 KMSO 130544
SVRMSO
MTC077-130615-
/O.NEW.KMSO.SV.W.0006.130613T0544Z-130613T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1144 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 1215 AM MDT.

* AT 1134 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  ELLISTON...OR ABOUT 12 MILES NORTHEAST OF DEER LODGE...AND WAS
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...BLOSSBURG AND ELLISTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4656 11230 4642 11243 4651 11266 4671 11252
      4671 11242 4670 11240 4666 11240 4667 11233
      4662 11229
TIME...MOT...LOC 0543Z 209DEG 24KT 4655 11248

$$

ZUMPFE
2 follow-up statements
131 
WWUS55 KMSO 130554
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1154 PM MDT WED JUN 12 2013

MTC077-130615-
/O.CON.KMSO.SV.W.0006.000000T0000Z-130613T0615Z/
POWELL MT-
1154 PM MDT WED JUN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT
FOR SOUTHEASTERN POWELL COUNTY...

* AT 1148 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELLISTON...OR ABOUT 18 MILES NORTHEAST OF DEER LODGE...AND WAS
  MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4656 11230 4642 11243 4651 11266 4671 11252
      4671 11242 4670 11240 4666 11240 4667 11233
      4662 11229
TIME...MOT...LOC 0554Z 209DEG 24KT 4661 11242

$$

ZUMPFE
217 
WWUS55 KMSO 130612
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1212 AM MDT THU JUN 13 2013

MTC077-130622-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-130613T0615Z/
POWELL MT-
1212 AM MDT THU JUN 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY
EXPIRES AT 1215 AM MDT...

LAT...LON 4656 11230 4642 11243 4651 11266 4671 11252
      4671 11242 4670 11240 4666 11240 4667 11233
      4662 11229
TIME...MOT...LOC 0612Z 209DEG 24KT 4671 11233

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:41 PM MDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 4:41 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
441 PM MDT Wed Jun 12 2013

.UPDATE...Cancelled the Severe Thunderstorm Watch for Silver Bow
county in southwest Montana for this evening.

&&

.DISCUSSION...With thunderstorm activity waning across the area,
the Watch has been cancelled for Silver Bow county for this
evening. Isolated thunderstorms may still develop, but the
greatest threat for hail and damaging winds has ended tonight.

&&

.AVIATION...A very unstable atmosphere and favorable wind
environment should support a few strong storms in southwest
Montana this evening. Hail, frequent lightning, strong gusty
winds and brief heavy rain are all possible with each storm. The
KBTM terminal will be the most threatened location from passing
storms. Otherwise, another weather system is expected to move
across north central Idaho and western Montana late tonight and
early Thursday supporting widespread showers. Local terrain
obscuration is possible Thursday morning.

&&

.PREV DISCUSSION... /ISSUED 249 PM MDT Wed Jun 12 2013/

DISCUSSION...A very unstable atmosphere combined with a favorable
low level wind environment should support a few strong
thunderstorms in southwest Montana early this evening. West of the
divide, Butte appears to the best location for stronger storms.

A weather disturbance will shift from southwest Idaho
northeastward across the Clearwaters and western Montana late
tonight and Thursday morning. This disturbance should support
widespread showers and isolated thunderstorms. Cooler air aloft
should shift over the region with some of the highest terrain,
above mainly 8000 feet, seeing a brief transition to snow.

The main trough of low pressure will then begin to shift eastward
towards the northern Rockies late Thursday increasing the
afternoon instability and supporting additional showers.

As the cold trough of low pressure shifts over Idaho and western
Montana Thursday night, the snow level will lower to well within
the higher terrain. It appears a significant surge of moisture may
accompany the base of this trough and support widespread
precipitation from the southern Clearwaters eastward across
northern Lemhi County, the southern Bitterroot, Lost Trail Pass
and eastward to Georgetown Lake and Anaconda. Within this area,
more than 0.25 inch of precipitation is possible. In addition,
Lost Trail Pass and Bannock Pass should see a transition to snow
with a few inches possible. The main impact may be a brief period
of slush to snow covered roads and local slick conditions early
Friday morning.

Partial clearing Friday night combined with the cool air mass
lingering may support patchy frost, especially in the higher
valleys of Idaho and western Montana by early Saturday morning.

High pressure is expected to build over northern Idaho and western
Montana Saturday and Sunday supporting generally dry conditions,
lots of sun, and warmer temperatures.

In the longer term, forecast guidance suggest another low pressure
system may enter the Pacific Northwest early next week and again
begin to spread moisture into the northern Rockies.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jun 12, 11:31 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1131 PM MDT WED JUN 12 2013

MTZ007-130615-
BUTTE/BLACKFOOT REGION-
1131 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWELL COUNTY UNTIL 1215
AM MDT...

AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF DEER LODGE...MOVING NORTH
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON...ELLISTON...
BLOSSBURG AND FINN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4637 11248 4643 11272 4684 11272 4683 11252
      4671 11252 4671 11242 4670 11240 4666 11240
      4667 11233 4664 11230
TIME...MOT...LOC 0531Z 200DEG 21KT 4648 11255

ZUMPFE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:31 PM MDTSpecial Weather StatementMSOPowell44 min
Jun 12, 11:52 PM MDTSpecial Weather StatementMSODeer Lodge53 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.